Q: I have alpha-gal allergy, which has put me in the emergency room on several occasions. The last time, my blood pressure was dropping rapidly, and the ER staff administered an EpiPen. It was a jolt, but it brought me back.
My primary-care physician thinks this is all a bunch of hokum.
A: Some doctors have been skeptical about alpha-gal allergy because it is unlike typical food allergies. A bite from a lone star tick (Amblyomma americanum) sensitizes the individual to a compound found in meat known as alpha gal.
Someone who develops this allergy can experience a life-threatening reaction hours after eating beef, pork, lamb, venison, bison or any other mammalian meat. Symptoms may include hives, itching, digestive distress (nausea, indigestion, diarrhea), difficulty breathing and low blood pressure. This medical emergency requires immediate care.
The only way to prevent such a reaction is to scrupulously avoid meat. This condition is not “hokum.”
Q: I was prescribed Victoza for diabetes. At first, I had stomach cramps and frequent trips to the bathroom. After I got used to it, they subsided.
A few months later, I developed pancreatitis. I had pain in my stomach that wrapped around to my back. The pain did not go away until about three days after I stopped the Victoza. What can you tell me about it?
A: Liraglutide (Victoza) is an injected medication for Type 2 diabetes. It can cause pancreatitis, a very severe complication. Other diabetes drugs that can cause pancreatitis include Byetta, Januvia and Onglyza. Symptoms include upper-abdominal pain that may extend to the back. The pain may become worse after eating and may be accompanied by nausea, vomiting and fever.
Victoza may trigger other serious side effects such as abdominal pain, as you experienced, urinary difficulties, blurred vision and shortness of breath.
We are sending you our Guide to Managing Diabetes for more information about drugs for Type 2 diabetes and nondrug approaches to help with blood-sugar control. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (68 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. DM-11, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q: My 19-year-old son had intractable seizures starting at age 12. At age 17, he was up to nine seizures a day despite taking three different meds (29 pills a day). The side effects were awful; he got so skinny that the doctors considered inserting a feeding tube.
Two years ago, I started him on cannabidiol oil (CBD). In California, you go to a special doctor who asks lots of questions to decide if you’d benefit from it. You get a special card for a dispensary.
We had to experiment to see how much he needed. We were able to gradually decrease his pills.
His neurologist was horrified at the idea two years ago, but he has watched in amazement as my son reduced his medication without a single seizure. CBD has made a world of difference in my son’s life!
A: Many states have approved the medical use of marijuana compounds. Cannabidiol oil does not cause the high associated with marijuana. Research is beginning to show benefit for some people with hard-to-treat epilepsy (Pharmacological Research, May 2016).
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe now to get breaking news alerts in your email inbox
Get breaking news delivered to your inbox as it happens.